Hospital pharmacovigilance's role in managing Stevens-Johnson syndrome: a case report

Authors

DOI:

https://doi.org/10.30968/rbfhss.2024.151.1090

Abstract

Stevens-Johnson syndrome is a condition that is considered rare but of severe intensity, potentially induced by medications, with antimicrobials being highlighted as the main culprits. We present a case of an older individual who developed the syndrome, overlapping with Toxic Epidermal Necrolysis, likely due to the use of the drug ciprofloxacin. During hospitalization, the case was managed by the pharmacovigilance sector (I. Systematization of scientific evidence in health; II. Conducting an in-depth investigation of the experienced case, comparing data with scientific information; III. Studying the causality of the adverse reaction; IV. Developing a protocol of practices to be followed, team training, and monitoring of the steps; V. Organizing notification and referral to responsible regulatory agencies) and a multidisciplinary team. Treatment was based on health evidence; however, there was refractoriness to clinical measures, and the patient progressed with worsening skin shedding, infection, cardiac arrest, and death after the resuscitation protocol. In addition to the factors mentioned above, other aspects contributed to the severity of the episode: presence of multimorbidity, advanced age, late seeking of healthcare assistance, and continued use of the drug that induced the reaction, even after the initial symptoms. ANVISA categorized the event as severe and reportable to the Uppsala Monitoring Centre. The hospital pharmacovigilance service collaborated with the multidisciplinary team, contributing to the prompt and appropriate management of the event, risk management, and Health education. This study provides content for multiprofessional learning, strategies for safety, and person-centered care.

Downloads

Download data is not yet available.

References

Jennings ELM, Murphy KD, Gallagher P, et al. In-hospital adverse drug reactions in older adults; prevalence, presentation and associated drugs-a systematic review and meta-analysis. Age Ageing. 2020;49(6):948-958. doi:10.1093/ageing/afaa188

Abu SF, Shafie AA, Chandriah H. Cost Estimations of Managing Adverse Drug Reactions in Hospitalized Patients: A Systematic Review of Study Methods and Their Influences. Pharmacoepidemiology. 2023;2(2):120-139. doi: https://doi.org/10.3390/pharma2020012

Patel TK, Patel PB, Bhalla HL, et al. Impact of suspected adverse drug reactions on mortality and length of hospital stay in the hospitalised patients: a meta-analysis. Eur J Clin Pharmacol. 2023;79(1):99-116. doi:10.1007/s00228-022-03419-7

French LE. Toxic epidermal necrolysis and Stevens Johnson syndrome: our current understanding. Allergol Int. 2006;55(1):9-16. doi:10.2332/allergolint.55.9

Hällgren J, Tengvall-Linder M, Persson M, et al. Stevens-Johnson syndrome associated with ciprofloxacin: a review of adverse cutaneous events reported in Sweden as associated with this drug. J Am Acad Dermatol. 2003;49(5 Suppl):S-267-S269. doi:10.1016/s0190-9622(03)00478-x

Fernando SL, Broadfoot AJ. Prevention of severe cutaneous adverse drug reactions: the emerging value of pharmacogenetic screening. CMAJ. 2010 Mar 23;182(5):476-80. doi: 10.1503/cmaj.090401.

World Health Organization. The Importance of Pharmacovigilance: Safety Monitoring of medicinal products. Geneva: WHO; 2002.

Ministério da Saúde (BR). Secretaria de Atenção Primária à Saúde. Departamento de Promoção da Saúde. Coleção cuidado farmacêutico na atenção básica: aplicação do método clínico. Brasília: Ministério da Saúde; 2020. Available from: https://assistencia-farmaceutica-ab.conasems.org.br/publicacoes/colecao/cuidado-farmaceutico-metodo-clinico/

Pepe VLE, Novaes HMD. Sistema Nacional de Farmacovigilância no Brasil e em Portugal: semelhanças, diferenças e desafios. Cad Saúde Pública. 2020;36(7):e00043019. doi. 10.1590/0102-311X00043019

Chang HC, Wang TJ, Lin MH, et al. A Review of the Systemic Treatment of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. Biomedicines. 2022 Aug 28;10(9):2105. doi: 10.3390/biomedicines10092105.

Sekula P, Dunant A, Mockenhaupt M, et al. Comprehensive survival analysis of a cohort of patients with Stevens-Johnson syndrome and toxic epidermal necrolysis. J Invest Dermatol. 2013;133(5):1197-1204. doi:10.1038/jid.2012.510.

Kuula LSM, Backman JT, Blom ML. Healthcare costs and mortality associated with serious fluoroquinolone-related adverse reactions. Pharmacol Res Perspect. 2022;10(2):e00931. doi: 10.1002/prp2.931.

Wong A, Malvestiti AA, Hafner MFS. Stevens-Johnson síndrome and toxic epidermal necrolysis: a review. Rev Assoc Med Bras 2016; 62(5):468-473. doi: https://doi.org/10.1590/1806-9282.62.05.468.

Medeiros MP, Carvalho CHC, Santi CG, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis – retrospective review of cases in a high complexity hospital in Brazil. Int J Dermatol. 2020;59(2):191-196. doi: 10.1111/ijd.14544.

Creamer D, Walsh SA, Dziewulski P, et al. U.K. guidelines for the management of Stevens-Johnson syndrome/toxic epidermal necrolysis in adults 2016. Br. J.Dermatol. 2016;174:1194–1227. doi: 10.1111/bjd.14530.

Thong BY. Drug-induced Stevens Johnson syndrome and toxic epidermal necrolysis: Interpreting the systematic reviews on immunomodulatory therapies. Asia Pac Allergy. 2023;13(2):72-76. doi: 10.5415/apallergy.0000000000000101.

Abulatan IT, Ben-David SG, Morales-Colon LA, et al. A Compilation of Drug Etiologies of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. Cureus. 2023;15(11): e48728. doi: 10.7759/cureus.48728.

Sassolas B, Haddad C, Mockenhaupt M, Dunant A, Liss Y, et al. ALDEN, an algorithm for assessment of drug causality in Stevens-Johnson Syndrome and toxic epidermal necrolysis: comparison with case-control analysis. Clin Pharmacol Ther. 2010;88(1):60-8. doi: 10.1038/clpt.2009.252.

Shanbhag SS, Chodosh J, Fathy C, et al. Multidisciplinary care in Stevens-Johnson syndrome. Ther Adv Chronic Dis. 2020;11:2040622319894469. doi: 10.1177/2040622319894469.

OPAS. Buenas Prácticas de Farmacovigilancia para las Américas. Washington, D. C.: OPAS, 2011. (Red PARF Documento Técnico No. 5).

Pitts PJ, Freeman E. Health Literacy: The Common Denominator of Healthcare Progress. Patient. 2021;14(5):455-458. doi: 10.1007/s40271-021-00537-9.

Varallo FR, Planeta CS, Herdeiro MT, et al. Imputation of adverse drug reactions: Causality assessment in hospitals. PLoS One. 2017;12(2):e0171470. Published 2017 Feb 6. doi: 10.1371/journal.pone.0171470

Published

2024-03-24

How to Cite

1.
DE OLIVEIRA AM, VARALLO FR. Hospital pharmacovigilance’s role in managing Stevens-Johnson syndrome: a case report. Rev Bras Farm Hosp Serv Saude [Internet]. 2024Mar.24 [cited 2024Jul.20];15(1):1090. Available from: https://rbfhss.org.br/sbrafh/article/view/1090

Issue

Section

ORIGINAL ARTICLES